Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO

June 3, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2001, 7:45 PM MDT for Weld County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2001, 7:45 PM MDT (01:45 UTC)
Expired
Jun 3, 2001, 8:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 16 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 040145
SVRDEN
COC001-005-031-123-040230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
745 PM MDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF MANILA VILLAGE...OR ABOUT 19
  MILES EAST OF DENVER...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN
AURORA...DENVER INTERNATIONAL AIRPORT...ARAPAHOE PARK...BENNETT...
BYERS...COUNTRY GARDENS...DEER TRAIL...LEADER...MANILA VILLAGE...
PROSPECT VALLEY...STRASBURG AND WATKINS.

HAIL UP TO AN INCH AND A HALF IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3999 10475 3957 10474 3957 10424 3957 10401
          3999 10401 3999 10414 4010 10441

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 5 hours earlier.

Area forecast discussion, Jun 3, 2:45 PM MDT, 5 hours before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT SUN JUN 3 2001

SHORT TERM DISCUSSION: COOL MOIST AIRMASS UP AGAINST FRONT RANGE
MTNS NOW FCST TO REMAIN IN PLACE ACRN NERN CO AT LEAST THRU TUES.
COLD UPR TROF HANGING BACK OVR NRN ROCKIES/COLUMBIA RVR BASIN
LOOKING COLDER...DEEPER AND SLOWER THAN WAS PROGD ON PREVIOUS MODEL
RUNS.  BLOCKING RIDGES ON WEST AND EAST COASTS KEEPS H5 LOW/TROF OVR
NRN/CNTRL RCKY MTN REGION THRU TUE BEFORE IT SUPPOSEDLY FILLS AND
LIFTS NEWRD UP INTO MANITOBA BY MID-WEEK. THIS WOULD ALLOW MID/UPR
LVL FLOW TO GO ZONAL WHICH SHOULD FLUSH OUT COLD MOIST AIR ON THE
PLAINS ON WEDNESDAY.  IN THE MEANTIME SHOULD SEE LOW/MID CLOUD COVER
ERODE NEWRD REST OF THIS AFTN AS DRY SWLY FLOW MIXES DOWN OFF THE
FTHLS AND MONUMENT RIDGE. ETA/MM5 MODEL SOUNDINGS STILL LOOKING
PRETTY IMPRESSIVE WITH REGARD TO SHEAR AND BNDRY LYR CAPE. RIGHT NOW
BELIEVE WE/LL SEE CONVECTIVE INITIATION ON THE MONUMENT RIDGE BEFORE
EXPANDING INTO AREAS EXPERIENCING SUNSHINE EAST AND SOUTHEAST OF DEN
METRO AREA.  SPC HAS THIS AREA ON THE EDGE OF A MODERATE RISK FOR
SVR NEXT 12 HRS.  EVEN WITH SLOW WARMING AND CLEARING TODAY BELIEVE
WE WILL STILL SEE SOME STORMS GO SVR INTHIS AREA AS QG LIFT AND SFC
CONVERGENCE INCREASES LATER THIS AFTN AND EVE. SO WILL KP CHANCE OF
SVR IN FIRST PERIOD FOR ZNS E AND SE OF DEN METRO AREA.  ELSEWHERE
LATE AFTN/EVENING T-STORMS ALSO A PRETTY GOOD BET IN THE MTNS...
FTHLS AND URBAN CORRIDOR...BUT CHANCES ARE THEY WILL NOT GO SVR...
PARTICULARLY THOSE DRIFTING OFF THE FTHLS AND INTO HIGH CIN AIR.
HWVR...SMALL HAIL AND LOCALLY HVY RAIN NOT OUT OF THE QUESTION.
MODELS THEN SHOW A REINFORCING SURGE OF COOL MOIST AIR PUSHING UP
AGAINST FTHLS BTWN 06Z-09Z.  CLOUD CONDENSATE AND RH MM5 GRIDS SHOW
LOW CIGS AND FOG REFORMING ACRS NERN PLAINS AFT STORMS END ARND
MIDNIGHT.  ON MON...COOL MOIST UPSLOPE CONTINUES WITH SFC TROF UP
AGAINST FTHLS.  SEE ANOTHER DAY OF CLOUDY SKIES AND UNSEASONABLY
COOL TEMPS WITH MOS GUIDANCE GIVING MAX TEMPS IN THE 60S BOTH MON
AND TUE ON THE PLAINS.  COULD ALSO SEE AROUND OF SHWRS AND T-STORMS
WITH ANOTHER SHOT OF JET ENERGY PASSING OVR AREA DURING AFTN HRS.
NOT UNTIL LATE TUE DO MODELS SHOW SFC/H7 TEMPS WARMING AGAIN.

LONG TERM DISCUSSION:  MEDIUM MODELS NOW DELAYING BIG WARMUP UNTIL
LATE IN THE WEEK WITH HIGH AMPLITUDE RIDGE MOVG OVR THE RCKY MTN RGN
BY LATE THU AND FRI.  BASED ON SLOW PROGRESS OF UPR LVL TROF NOW OVR
RGN...THIS LOOKS REASONABLE.  SO WILL START WARMUP ON WEDNESDAY BUT
NOT UNTIL FRI AND SAT MIGHT WE SEE OUR WARMEST READINGS. EVEN WITH
DRIER AIRMASS MOVG OVR CWFA LATE IN THE PERIOD WILL KP SLGT CHC OF
AFTN/EVE SHWRS AND T-STORMS IN THE MTNS ALREADY IN FCST.  BAKER

.DEN...NONE.

In the hours before

Special weather statement, Jun 3, 5:05 PM MDT, 2 hours 40 minutes before
COZ030>051-040030-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
505 PM MDT SUN JUN 3 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...VERY MOIST AIR REMAINS IN PLACE ACROSS NORTHEAST COLORADO
LATE THIS SUNDAY AFTERNOON.  THE ATMOSPHERE IS MOST UNSTABLE ON
MONUMENT RIDGE SOUTHEAST OF THE DENVER METRO AREA WHERE THUNDERSTORMS
HAVE RECENTLY PRODUCED HAIL IN WESTERN ELBERT COUNTY.  ELSEWHERE THE
LOWER ATMOSPHERE HAS REMAINED CAPPED AND TOO COOL FOR THUNDERSTORM
FORMATION.  HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS EASTERN PORTIONS OF NORTHEAST COLORADO LATER THIS
EVENING WITH PASSAGE OF AN UPPER LEVEL DISTURBANCE AND WITH ANOTHER
SURGE OF COOL MOIST AIR FROM NEBRASKA.  COUNTIES MOST LIKELY TO SEE
THIS THUNDERSTORM ACTIVITY ARE MORGAN...WASHINGTON...LOGAN...EASTERN
ELBERT AND LINCOLN COUNTIES.  HAIL AND LOCALLY HEAVY RAIN WILL BE
THE MAIN CONCERN WITH THESE STORMS.  HOWEVER...ONE OR TWO STORMS
MAY ALSO PRODUCE SHORT-LIVED TORNADOES.

SKYWARN AND WEATHER SERVICE STORM SPOTTERS ARE REQUESTED TO CALL
THE NATIONAL WEATHER SERVICE IN BOULDER WITH ALL REPORTS OF SEVERE
WEATHER.

BAKER
Local storm report, Jun 3, 7:10 PM MDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
710 PM MDT SUN JUN 03 2001

...PRELIMINARY STORM REPORT FOR JUNE 03 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

406 PM     20N KIOWA              CO      0.75 INCH HAIL
06/03/01   ELBERT

432 PM     BENNETT                CO      0.75 INCH HAIL
06/03/01   ADAMS

632 PM     6E PARKER              CO      1.0 INCH HAIL
06/03/01   DOUGLAS

637 PM     15 NE ELIZABETH        CO      1.0 INCH HAIL
06/03/01   ELBERT

640 PM     11E PARKER             CO      1.0 INCH HAIL
06/03/01   ELBERT

641 PM     3S STRASBURG           CO      0.75 INCH HAIL
06/03/01   ARAPAHOE

657 PM     AURORA                 CO      0.75 INCH HAIL
06/03/01   ARAPAHOE

659 PM     AURORA                 CO      0.75 INCH HAIL
06/03/01   ARAPAHOE

700 PM     CENTENNIAL             CO      1.75 INCH HAIL
06/03/01   ARAPAHOE

...ADDITIONAL REPORTS...
TIME(MDT)  .....CITY LOCATION.....STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

640 PM     DENVER                 CO      1.0 INCH HAIL
06/03/01   DENVER

645 PM     AURORA                 CO      1.0 INCH HAIL
06/03/01   ARAPAHOE

720 PM     BERTHOUD               CO      0.75 INCH HAIL
06/03/01   LARIMER

728 PM     NE CORNER DOUGLAS CO.  CO      0.75 INCH HAIL

735 PM     1.5S WATKINS            CO      1.5 INCH HAIL
06/03/01   ARAPAHOE

740 PM     PARKER                 CO      1.25 INCH HAIL
06/03/01   DOUGLAS

BENTON/RTG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:21 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert39 min
Jun 3, 6:36 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe39 min
Jun 3, 6:54 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver51 min
Jun 3, 7:05 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jun 3, 7:20 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert40 min
Jun 3, 7:25 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld50 min
Jun 3, 7:45 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver45 min
Jun 3, 11:00 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld45 min
Jun 4, 2:51 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld39 min
Jun 4, 3:30 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld45 min
Jun 4, 4:10 PM MDTTornado WarningBOUAdams, Arapahoe, Washington35 min
Jun 4, 4:10 PM MDTTornado WarningBOUMorgan35 min
Jun 4, 4:45 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.